19 January 2015

Suddenly, I Can't Concentrate

We know that I don't like medicine.  It doesn't help my attitude that I'm allergic to most everything.  But mostly, I just resent that there is a pill for everything and that it seems like the go-to for solving health concerns anymore.

When I had to begin taking nerve blockers for my leg, I was pretty hesitant about it.  But I was desperate to feel better so I took them.  Turns out, they make me stupid so I could only take them at night anyway.

The fun part of this medicine is that you're not supposed to quit it cold-turkey. They are addictive. As I take the lowest dose and only nightly, the suggestion was to alternate nights and gradually taper off.  I am not wired in a way that makes this feasible without charts and graphs and babysitting.

So, of course I bucked the recommendation and quit cold turkey last week.  I figured, like I do about most things, What's the worst that can happen?

Luckily, it hasn't been all bad.  But it's been a trip, if you will.

Firstly, I decided to go off them not only because I hate medicine but with my upcoming surgery I felt like I needed to not have anything in my system so I could truly know where I am afterward pain and mobility wise.

Wait, did I explain that I'm having an allergic reaction to my bionics and it all has to be removed? Yeah, that's fun. All the screws are loosening (insert joke here) and the tissue is rejecting the parts.  I went from planning on just getting one screw that was troublesome removed to getting all eight screws and both plates removed.  *fun*

The point of this story is that I had the displeasure of detoxing.  I understand why addicts avoid this feeling and I wasn't going through the whole process like an addict would.

The job of the medicine is the exact description of the problem and the withdrawal: nerve blockers.  It dulled the nerves in my leg so that I didn't want to saw it off all.day.long.  So when a person stops taking these, the nerves wake up and party.

I thought that I would just have issues with my leg and had kind of a game plan for coping with it. What I didn't anticipate was the whole body reaction.  I've been dizzy, like just got off the merry-go-round dizzy.  I've been hot, which is really weird because I'm never hot. I've been squirmy and a little more ADD than usual.

I remember noticing when I started taking the medicine that it slowed the ADD down a little. It was a pleasant side effect and now I'm missing that a little.  I'm not too worried about it, I just have to remember what it's like to feel "normal" for me again.

Also, I will miss the sleeping.  I used to be able to sleep through the night and now I'm back to my wide awake until 11-midnight hours and awake again around 3:00 am.  Sigh...

As I write this, it seems like there are more entries in the Pro category than the Con category.  I am probably going to need to think about this more.  Less ADD behavior and better sleep are good things.  I just wish it didn't take a pill to change those.

It will take a few weeks for everything to subside and return to normal so I do remind myself that this will level out.  This was particularly challenging when I felt like coming out of my skin while watching a movie the other night. I felt like my very own After School Special.

The shiny side is that I'm not totally miserable.  I think that I will be just fine without these meds, if the parts weren't trying to leave my body.  My hope now is that the new surgery doesn't make them necessary again.

No comments: